New Mexico, 2012

High Wind in New Mexico, May 18, 2012

May 18, 2012 · NWS ABQ · 4 events in 4 counties and zones

A weak upper level wave sliding east over northern and central New Mexico combined with sufficient mid level moisture to produce isolated virga showers and dry thunderstorms. Several of these showers and thunderstorms produced locally strong microburst winds and areas of blowing dust during the late afternoon and early evening hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level wave sliding east over northern and central New Mexico combined with sufficient mid level moisture to produce isolated virga showers and dry thunderstorms. Several of these showers and thunderstorms produced locally strong microburst winds and areas of blowing dust during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 2:24 PM MST, 36 minutes earlier.

Area forecast discussion, May 18, 2:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 PM MDT FRI MAY 18 2012

.DISCUSSION...
A BAND OF MID LEVEL CONVECTION FROM NORTH TO SOUTH OVER CENTRAL NM
WILL SPREADING EASTWARD AND WEAKEN WHILE A POTENT DRY SLOT NOSES
INTO WESTERN NM. THE MAIN IMPACT FROM THIS ACTIVITY WILL BE PERHAPS
A COUPLE OF LIGHTNING STRIKES ALONG WITH ERRATIC AND VERY GUSTY
WINDS. THE DEEP DRY SLOT SLIDING INTO WESTERN NM BEHIND THIS THIN
MOIST AXIS IS MIXING STRONG WINDS TO THE SURFACE. CURRENT WIND
ADVISORY IS IN GOOD SHAPE FOR WEST CENTRAL NM AND WILL CONTINUE
THRU 8 PM.

DESPITE THE STRONG WINDS AND UNSTABLE CONDITIONS ACROSS THE REGION
SMOKE PLUMES ALONG THE MOGOLLON RIM ARE TAME SO FAR. SUSPECT LIKE
PREVIOUS DAYS THE MAIN PLUME DOMINANT PERIOD WILL COME BETWEEN 4PM
AND 7PM...THUS ANY SMOKE CONCENTRATIONS INTO NORTHERN AND CENTRAL NM
WILL BE MINIMAL AND BE NOTICED SATURDAY MORNING IN THE MID LEVELS OF
THE ATMOSPHERE AS HAZE. 750-500MB LAYER WINDS WILL SHIFT TO THE WEST
SATURDAY AS THE BASE OF AN UPPER WAVE SLIDES ACROSS CENTRAL COLORADO.
THIS WILL FORCE ANY MINIMAL SMOKE IMPACTS INTO CENTRAL AND SOUTHERN
NM FOR SUNDAY MORNING. TEMPERATURES WILL TREND 5 TO 10F COOLER
FOR SATURDAY ACROSS CENTRAL AND WESTERN AREAS WHICH BRINGS READING
CLOSE TO NORMAL FOR MID MAY. WINDS WILL STILL BE A LITTLE BREEZY.

MEANWHILE...A BACK DOOR FRONT WILL ENTER THE NE PLAINS SATURDAY
AFTERNOON AS SURFACE HIGH PRESSURE BUILDS DOWN THE FRONT RANGE
BEHIND THE DEPARTING UPPER WAVE. MUCH HIGHER MOISTURE AND THE
POTENTIAL FOR A FEW STORMS WILL BE ON THE INCREASE FOR THE SANGRES
AND THE NE PLAINS. MODELS INDICATE STRONG PRESSURE RISES OVER THE
EASTERN PLAINS SATURDAY NIGHT THUS FORCING THE BACK DOOR FRONT ALL
THE WAY TO THE RIO GRANDE VALLEY. A VERTICAL CROSS SECTION THRU
TIJERAS CANYON USING THE LOCAL 7.5KM WRF INDICATES A MODERATELY
STRONG DOWNWARD VERTICAL MOTION COUPLET ALONG THE DENSITY GRADIENT
WITHIN A STRONGLY STABLE LAYER. CURRENT MOS GUIDANCE SHOWS NEAR
20KTS BUT PROFILES INDICATE POTENTIAL FOR SUSTAINED SPEEDS CLOSER
TO 30KTS SO WILL HAVE TO KEEP AN EYE ON IT.

THE FOCUS SHIFTS TO THE ECLIPSE PERIOD WHERE MODELS DO INDICATE
50-70PCT LAYER HUMIDITY BETWEEN 600-400MB TO THE WEST OF ABQ. OF
COURSE THIS IS NOT MUCH MOISTURE TO WORK WITH AND THE MAIN AXIS
OF INSTABILITY IS FARTHER SW OVER THE GILA REGION. CURRENTLY THE
GREATEST CONFIDENCE IS FOR A MOSTLY SUNNY SKY WITH WISPY MID AND
UPPER LEVEL CLOUD COVER TO OUR SW.

MOISTURE RECYCLING THEN TAKE SHAPES MONDAY AND TUESDAY AS THE
SHALLOW LOW LEVEL MOISTURE BEHIND THE FRONT MIXES OUT BENEATH
A BUILDING UPPER RIDGE. TEMPS WILL REBOUND BACK 5 TO 10F ABOVE
NORMAL. BEYOND TUESDAY A POTENTIALLY DANGEROUS FIRE WEATHER
GROWTH PERIOD MAY DEVELOP AS THE RIDGE BREAKS DOWN AND A LARGE
SCALE SLOW MOVING UPPER TROUGH DEVELOPS ALONG THE WEST COAST.
A LENGTHY PERIOD OF POTENTIALLY WINDY...HOT...AND UNSTABLE
CONDITIONS ARE POSSIBLE THROUGH NEXT WEEKEND.

GUYER

&&

.AVIATION...
VFR CONDITIONAL EXPECTED ALL AREAS THROUGH PERIOD.  GUSTY SOUTHWEST
WINDS WILL GRADUALLY BEGIN TO DIMINISH AFTER 02Z TO 03Z. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE NORTHERN HIGH
TERRAIN AND DO NOT LOOK TO POSE ANY PROBLEM TO TAF LOCATIONS. MOSTLY
CLEAR SKIES EXPECTED INTO SATURDAY WITH A FEW LINGERING HIGH CLOUDS
POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
UPPER LEVEL TROUGH RESPONSIBLE FOR WINDY CONDITIONS TODAY WILL
CONTINUE TO PASS JUST NORTH OF THE STATE TONIGHT INTO SATURDAY
MORNING. BY SATURDAY AFTERNOON THE UPPER LEVEL TROUGH WILL BE WELL
TO OUR EAST AND SEMI ZONAL FLOW WILL BE PRESENT AREAWIDE. HIGH
TEMPERATURES WILL BE NEAR NORMAL WITH MIN RH VALUES IN THE LOW TEENS
TO SINGLE DIGITS AREAWIDE SAVE FOR THE NORTHERN MOUNTAINS WHICH WILL
BE SLIGHTLY HIGHER. VENTILATION WILL BE GOOD TO EXCELLENT. ANY
PRECIPITATION CHANCES WILL AGAIN BE CONFINED TO THE NORTHERN
MOUNTAINS. CLOUD COVER WILL BE MINIMAL ACROSS MOST LOCATIONS AS
WELL. SATURDAY AFTERNOON A BACKDOOR COLD FRONT WILL MAKE ITS WAY
INTO NM SLIGHTLY INCREASING WINDS IN THE NE CORNER OF THE STATE. THE
FRONT WILL LEAVE INCREASED MOISTURE IN ITS WAKE AS WELL AS GAP
WINDS INTO THE CENTRAL VALLEYS AS WE HEAD INTO SUNDAY.

INTO SUNDAY A RIDGE ATTEMPTS TO BUILD INTO THE STATE TO THE WEST
WHILE A BACKDOOR COLD FRONT HAS MADE ITS WAY TO THE CONTINENTAL
DIVIDE INCREASED DEWPOINTS ACROSS THE AREA. MORNING LOW TEMPERATURES
NEAR NORMAL TO JUST ABOVE NORMAL. BY SUNDAY AFTERNOON THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EASTERN HALF OF
THE STATE WITH ALL OUR CLOUD COVER FOR THE DAY ALSO IN THE EAST. MIN
RH WILL REACH SINGLE DIGITS OVER THE WESTERN BORDER AREAS INCREASING
EASTWARD WHERE MIN RH IN THE FORTIES AT THE NM TX BORDER IS EXPECTED.
VENTILATION RATES GENERALLY GOOD AREAWIDE. HAINES VALUES OF 6 AREA
ALSO EXPECTED ACROSS THE  EXTREME WESTERN ZONES ON SUNDAY. OVERNIGHT
RH RECOVERIES WILL BE GOOD ACROSS MOST OF THE AREA.

EARLY NEXT WEEK UPPER RIDGE CONTINUING TO BUILD OVER THE STATE. BOTH
OVERNIGHT LOW AND HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL FOR
MONDAY AND TUESDAY. PARTLY CLOUDY SKIES WILL BE PRESENT WITH CHANCES
FOR SOME WETTING RAIN TO CONTINUE OVER AND EAST OF THE CENTRAL HIGH
TERRAIN. CONTINUED VERY DRY IN THE WEST WITH HIGH HAINES OF 6 AND
FAIR OVERNIGHT RH RECOVERIES. EXCELLENT VENTILATION RATES ARE
EXPECTED DURING THIS TIME FRAME AS WELL.

BY MID TO LATE WEEK AN UPPER LEVEL TROUGH ACROSS THE PACIFIC
NORTHWEST BEGINS TO INCREASE OUR GRADIENT PUTTING US BACK INTO A
ZONAL TO SOUTHWEST WIND PATTERN. THIS WILL INCREASE WINDS ACROSS THE
STATE. MODELS ARE IN SLIGHT DISAGREEMENT AS TO THE EXACT LOCATION OF
THIS FEATURE BUT NONETHELESS IT WILL BRING DRIER AND WINDIER
CONDITIONS. CRITICAL FIRE WEATHER THRESHOLDS ARE LIKELY TO BE MET
DURING THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  46  76  46  81 /   0   0   0   0
DULCE...........................  34  72  35  77 /   5   5   0   0
CUBA............................  39  75  40  79 /   5   5   0   0
GALLUP..........................  39  76  40  80 /   0   0   0   0
EL MORRO........................  35  71  37  75 /   0   0   0   0
GRANTS..........................  43  76  42  77 /   0   0   0   0
QUEMADO.........................  41  75  43  78 /   0   0   0   0
GLENWOOD........................  38  81  45  86 /   0   0   0   0
CHAMA...........................  38  66  38  70 /  10  10   0   5
LOS ALAMOS......................  50  73  48  72 /   5   5   0   5
PECOS...........................  48  72  44  72 /   0   0   5  10
CERRO/QUESTA....................  38  70  38  73 /  10  10  10  10
RED RIVER.......................  37  62  33  65 /  10  20  10  20
ANGEL FIRE......................  35  65  32  65 /  10  20  10  20
TAOS............................  40  72  40  75 /   5   5   5   5
MORA............................  42  70  38  65 /   5  10  10  20
ESPANOLA........................  44  79  44  80 /   0   0   0   5
SANTA FE........................  46  73  49  74 /   0   0   0   5
SANTA FE AIRPORT................  44  77  47  77 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  54  80  54  79 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  57  82  59  81 /   0   0   0   0
ALBUQUERQUE VALLEY..............  56  83  54  84 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  56  83  53  83 /   0   0   0   0
LOS LUNAS.......................  53  83  52  84 /   0   0   0   0
RIO RANCHO......................  55  82  52  82 /   0   0   0   0
SOCORRO.........................  52  85  51  87 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  48  79  48  79 /   0   0   0  10
TIJERAS.........................  49  82  50  82 /   0   0   0   5
MORIARTY/ESTANCIA...............  45  77  42  76 /   0   0   0  10
CLINES CORNERS..................  49  73  46  71 /   0   0  10  20
GRAN QUIVIRA....................  50  77  46  77 /   0   0   0  10
CARRIZOZO.......................  49  80  52  83 /   0   0   0   0
RUIDOSO.........................  49  71  47  74 /   0   0   0  10
CAPULIN.........................  50  67  41  68 /   5  10  20  20
RATON...........................  47  75  43  76 /   5  10  20  20
SPRINGER........................  45  77  43  74 /   5  10  10  20
LAS VEGAS.......................  47  75  40  70 /   0   0  10  20
CLAYTON.........................  57  77  46  74 /   5   5  10  20
ROY.............................  52  78  47  71 /   0   5  10  20
CONCHAS.........................  58  86  52  78 /   0   0   5  20
SANTA ROSA......................  58  84  52  80 /   0   0   0  10
TUCUMCARI.......................  62  89  54  80 /   0   0   5  20
CLOVIS..........................  59  86  55  74 /   0   0   0  20
PORTALES........................  57  87  53  76 /   0   0   0  20
FORT SUMNER.....................  62  89  53  83 /   0   0   0  10
ROSWELL.........................  61  93  59  85 /   0   0   0  10
PICACHO.........................  55  86  53  79 /   0   0   0  10
ELK.............................  52  79  50  75 /   0   0   0  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-105-109.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-505-506.

&&

GUYER/21
Hazardous weather outlook, May 18, 4:23 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 AM MDT FRI MAY 18 2012

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
523 AM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS NORTHWEST AND
WEST CENTRAL NEW MEXICO LATE THIS MORNING AND PERSIST THROUGH
EARLY EVENING AS AN UPPER LEVEL TROUGH PUSHES EAST ACROSS ARIZONA
AND UTAH. THIS SAME SYSTEM WILL SPREAD STRONG AND GUSTY WINDS
FROM ARIZONA INTO WEST CENTRAL NEW MEXICO THIS AFTERNOON THROUGH
EARLY EVENING. IN ADDITION...AREAS OF BLOWING DUST ARE FORECAST
THIS AFTERNOON ACROSS WEST CENTRAL NEW MEXICO WITH VISIBILITIES
OCCASIONALLY REDUCED TO BETWEEN 3 AND 5 MILES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
May 18, 3:00 PM MST
Where
Southwest Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency

The Magdalena Ridge Observatory measured a peak wind gust of 61 mph.

High Wind, West Central Plateau

When
May 18, 3:49 PM MST
Where
West Central Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Gallup ASOS reported a peak wind gust of 58 mph.

High Wind, Estancia Valley

When
May 18, 4:42 PM MST to 5:14 PM MST
Where
Estancia Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

High Wind, Albuquerque Metro Area

When
May 18, 5:21 PM MST to 5:32 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Albuquerque Sunport reported a peak wind gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375793, 375792, 375794, 371603.